How Pain Killers Can Impact Your Liver & Digestion

  • 3 mins read
  • Health Conditions
  • Digestive & Liver Health
  • Jillian Lai Mei Siew
Impact of pain killers on the liver and digestion

Let’s imagine a very common scenario. You have a throbbing headache or have hurt yourself while playing your favourite sport. You reach out for your medicine box and pop a pill. Lo and behold, within a matter of few minutes, the pain is gone and you are back to your daily routine. 

Isn’t this what you do, every time you are confronted with any kind of ache/pain? But are you blissfully ignoring the fact that you are actually overconsuming certain medicines? 

Most of us assume that OTC pain killers are absolutely safe. But we need to understand that every medicine though a boon, can be a bane if consumed in excess. 

Read on to know more about OTC pain relievers and their effects on your liver and gut. 

Common OTC pain relievers 

Acetaminophen:

Acetaminophen is a non-aspirin pain reliever that provides relief from the most common aches or pains. Acetaminophen is often recommended because it is safer, does not cause stomach problems. However large amounts of acetaminophen can harm the liver. 

NSAIDs:

Non steroidal anti-inflammatory drugs (NSAIDs) are one of the most commonly prescribed medicines today. NSAIDs like aspirin and ibuprofen relieve fever and pain. Just like any other medicine, NSAIDs are safe for most people if consumed for a short time period. However, in the long run, they can be associated with liver and kidney damage and hence need to be taken only on your doctor’s advice.  

NSAIDs tend to irritate the stomach’s lining and cause digestive upset such as heartburn, indigestion, nausea, bloating, diarrhoea, stomach pain, peptic ulcers, and bleeding in the digestive tract. 

Journey of a painkiller from the mouth to the site of pain, the role of your vigilant liver 

It’s not like you pop a pain killer and it directly reaches your throbbing head or that painful strained ankle. The medicine has a journey to take:  

The painful site becomes red and swollen at times due to certain chemicals called prostaglandins.  

  • Pain relievers when swallowed, dissolve in your stomach, and get absorbed through the blood. 
  • The medicine travels via a special blood vessel from the digestive tract to the liver, where a large amount of it is broken down.  
  • The liver plays the role of a vigilant guard who breaks down the toxic metabolites of medicines, and the safer medicine now travels all the way to reach that painful spot, reduces the formation of prostaglandins and decreases the pain.  
  • However, the liver by breaking down the toxic metabolites of medications also creates by-products that can harm itself in the long run. 

Toxic hepatitis is caused by inflammation of the liver due to exposure to toxic substances, such as over-consumption of prescription or over-the-counter medications. Pain relievers can damage your liver, especially if taken frequently or when combined with alcohol. 

So next time, you decide to pop in a pill for any kind of pain, do spare a thought and think about the repercussions of your actions which your vigilant liver may face, who’s been so diligently maintaining your health through thick and thin. 

References:

  1. Bessone F. Non-steroidal anti-inflammatory drugs: What is the actual risk of liverdamage?.World journal of gastroenterology: WJG. 2010 Dec 7;16(45):5651.
  2. Over-the-counter pain relievers Available at https://medlineplus.gov/ency/article/002123.htm  Accessed on 4th August 2021
  3. Pain Relief: How NSAIDs Work. Available at https://www.webmd.com/arthritis/features/pain-relief-how-nsaids-work Accessed on 4th August 2021
  4. Medicine’s Journey through the Body: 4 Stages Available at https://www.livescience.com/45241-medicine-journey-through-body-nigms.html Accessed on 4th August 2021 
  5. How does the liver work? Available at https://www.ncbi.nlm.nih.gov/books/NBK279393/ Accessed on 4th August 2021
  6. Toxic hepatitis: Available at thttps://www.mayoclinic.org/diseases-conditions/toxic-hepatitis/symptoms-causes/syc-20352202 Accessed on 4th August 2021

What’s your Reaction?
+1
0
+1
0
+1
0
+1
0
+1
0